Research Day

Title

Adverse Reaction to Nebulized Budesonide in a Patient with Mast Cell Activation Syndrome

Document Type

Abstract

Date

2017

Abstract

Introduction: Mast cell activation syndrome (MCAS) is a disorder with symptoms caused by inappropriate MC activation without inappropriate mast cell (MC) proliferation. Flairs of MCAS can make labeling of true allergies in these patients difficult. Anaphylaxis has been described in patients due to oral and IV corticosteroids, however this adverse effect has not been noted in their inhaled form. We present a case of an apparent mast-cell mediated reaction to nebulized budesonide in the setting of presumed MCAS. Rationale: Variability in presentation of MCAS may lead to misuse of medications and vague assignments of patients’ allergies. Allergic reactions to nebulized budesonide have not been extensively described in literature. Case: An 18-year-old male with provisional diagnosis of MCAS based on urine PG D2 of 318 ng/24hrs (100-280 ng/24hrs) and consistent symptoms, was admitted with a prolonged severe dry cough. Imaging and laboratory workup were negative for infection or structural abnormality. Treatment included methylprednisolone, nebulized budesonide and albuterol. Acute lip angioedema and diffuse urticarial rash developed immediately after administration of nebulized budesonide on day three. No cardiovascular or respiratory instability was documented. Intramuscular epinephrine was administered with significant improvement. Patient was diagnosed with allergy to budesonide versus MCAS exacerbation. Nebulized albuterol and methylprednisolone were continued without recurrence of angioedema or urticaria. Drug allergy testing to evaluate the mechanism of reaction was not performed. Discussion: MCAS symptoms may lead to vague allergy assignments and use of medications for unclear indications. In this case epinephrine was used without documentation of systemic involvement, with only lip angioedema and urticarial rash noted. Allergy label was assigned based on assumption that budesonide triggered symptoms given proximity to treatment. Difficulty interpreting drug allergy tests in the setting of MCAS may preclude clarification of reaction mechanism. Conclusion: This case illustrates the complexities of management of drug reactions in patients with MCAS and potentially reports one of the first cases of early anaphylaxis to inhaled budesonide.

This document is currently not available here.

Share

COinS